Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Midland/Odessa, TX

April 13, 1999Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 13, 1999, 7:32 PM CDT for Scurry County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 13, 1999, 7:32 PM CDT (00:32 UTC)
Expired
Apr 13, 1999, 8:00 PM CDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 134 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-128 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMAF 140034 RRA
SVRMAF
TXC415-140100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND-ODESSA TX
732 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND-ODESSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCURRY COUNTY IN TEXAS

* UNTIL 800 PM CDT

* AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF SNYDER...MOVING NORTHEAST AT 30
  MPH.

LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THIS STORM. A 
TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY 
EVENING FOR SCURRY COUNTY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MIDLAND-ODESSA.

LAT...LON 3280 10096 3263 10087 3269 10067 3297 10066

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 1:35 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Apr 13, 1:35 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
135 PM CDT TUE APR 13 1999

DOING DISCUSSION A LITTLE EARLY TODAY. UPPER LEVEL LOW MOVING
EWD OVER ERN AZ/WRN NM AREA THIS HOUR...RESULTING IN FAVORABLE UPPER
LEVEL DIFLUENCE ACROSS THE MAF CWA. DRYLINE IN ERN NM BEGINNING TO
PROGRESS EWD...WITH CONVECTION BEGINNING TO DEVELOP...ALTHOUGH
SOMEWHAT SLOWLY DUE TO THE PRESENCE OF A CAP. SIGNIFICANT LOW LEVEL
MOISTURE IS IN PLACE AHEAD OF THE DRYLINE WITH AN UNSTABLE AIRMASS.
IF THE CAP MANAGES TO BREAK BEFORE THE DRYLINE ARRIVES...SHOULD SEE
SOME PRETTY SIGNIFICANT CONVECTION DEVELOP. SFC BASED CAPES 2000-2500
J/KG ACROSS PORTIONS OF THE PERMIAN BASIN AT THIS HOUR AND
INCREASING AS DAYTIME HEATING CONTINUES. IN ADDITION...LOW LEVEL SELY
FLO AHEAD OF THE DRYLINE IS RESULTING IN A FAIRLY IMPRESSIVE
HODOGRAPH. CONVECTION SHOULD CLEAR OUT OF THE MAF CWA THIS EVENING...
WITH EVERYTHING EVENTUALLY SWEEPING EWD AS THE PAC FRONT COMES
THROUGH AND A DRY SLOT ROTATES AROUND THE APPROACHING LOW. IT APPEARS
THAT THE UPPER LOW WILL TRACK INTO THE PANHANDLE BY TOMORROW MORNING.
WILL ANTICIPATE SOME WRAP AROUND CLOUDINESS OVER THE NORTHERN HALF OF
THE CWA TOMORROW...PER MODEL FORECASTS AND CURRENT SATELLITE TRENDS
INVOF LOW. SKIES SHOULD CLEAR OUT NICELY WEDNESDAY NIGHT AS THE UPPER
LOW PROGRESSES EWD.

PRELIM NUMBERS
MAF 48/70/38/72 2-00
CNM 46/65/41/73 0000
MRF 40/61/34/64 0000
P07 51/73/46/75 3000

DJK

In the hours before

Special weather statement, Apr 13, 7:24 PM CDT, 8 minutes before
TXZ045>048-080645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND TX
723 PM CDT THU APR 8 1999

THE TORNADO WATCH #149 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

GAINES...DAWSON...ANDREWS...MARTIN...ECTOR...MIDLAND...CRANE...

THE THREAT OF TORNADOES AND SEVERE WEATHER HAS DIMINISHED ACROSS THE
WESTERN PERMIAN BASIN AND THE EXTREME SOUTHWESTERN SOUTH PLAINS OF
TEXAS.  TORNADO WATCH #149 REMAINS IN EFFECT FOR BORDEN...SCURRY...
HOWARD...GLASSCOCK...REAGAN...AND UPTON COUNTIES UNTIL 10 PM CDT.

SD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:12 PM CDTSevere Thunderstorm WarningMAFHoward33 min
Apr 13, 7:32 PM CDTFlash Flood WarningMAFHoward88 min
Apr 13, 8:21 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Apr 13, 8:38 PM CDTSevere Thunderstorm WarningMAFPecos62 min
Apr 13, 8:46 PM CDTSevere Thunderstorm WarningMAFReagan64 min

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.